Kansas, 2001

Hail in Kansas, May 6, 2001

May 6, 2001 · NWS TOP · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 1:00 AM CST, 12 hours 11 minutes earlier.

Area forecast discussion, May 6, 1:00 AM CST, 12 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
200 AM CDT SUN MAY 6 2001

THINGS SURE CHANGE IN 24 HOURS.

00Z H700/500 ANALYSIS SHOWS FALLING HEIGHTS TO THE NORTHEAST OF THE
NEARLY STACKED LOW CENTERS.  THIS WILL BRING A QUICKER EXIT TO THE
PRECIP THAN EARLIER EXPECTED.  THE AVN/NGM SEEMED TO HAVE THE BEST
QPF PRESENTATION AT 06Z WITH THE ETA TOO FAR WEST AND TOO HEAVY.

WITH THE INITIAL SURFACE/UPPER LOWS PULLING TO THE NORTHEAST
TODAY...EXPECT CURRENT PRECIP AND THE DRYLINE TO PUSH ACROSS MOST OF
THE FORECAST AREA BY EARLY AFTERNOON.  THIS WILL ONLY LEAVE AREAS
EAST OF A HIAWATHA-TOPEKA-EMPORIA LINE IN THE RICH MOISTURE FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON WITH PRECIPITABLE WATER
STILL RUNNING OVER 1 INCH.  BEST OMEGA FORCING APPEARS ALONG OR EAST
OF THE KS-MO BORDER AREAS TOWARD 00Z.  ALL OF THE FORECAST AREA
SHOULD BE RAINFREE BEFORE MIDNIGHT.

WILL PROBABLY BACK OFF TO CHANCE POPS MOST LOCATIONS TODAY...WITH
LIKELY ESPECIALLY IN THE AFTERNOON FOR THE EASTERN AREAS MENTIONED
ABOVE.

THE LATER PROBLEM IS THE DEPTH (OR SOUTHERN REACH) OF THE NORTHERN
STREAM ENERGY MONDAY/MONDAY NIGHT.  PRESENTLY THE NORTHERN LOW
CENTER LOOKS LIKE IT WILL STAY OVER NORTHERN MINNESOTA (CLOSER TO
ETA/NGM/NOGAPS POSITION AS OPPOSED TO THE AVN)...WITH A TRAILING
TROF CROSSING OUR FORECAST AREA ON MONDAY.  SUSPECT WEAK ENERGY IN
THE NORTHWEST FLOW MAY PRODUCE SOME MID-LEVEL CLOUDS...BUT NOT SOLD
ON ANY PRECIP DEVELOPMENT AT THIS TIME DUE TO UNCERTAINTY OF THE
UPPER LOW TRACK.

TEMPERATURES...EXPECT MUCH WARMER TEMPERATURES OVER THE EASTERN
COUNTIES THAN GUIDANCE/CURRENT FORECAST INDICATES.  OUTER PERIOD
GUIDANCE MORE REASONABLE...BUT WILL EDGE TOWARD WARMER NUMBERS FOR
MONDAY WITH PLENTY OF SUNSHINE AND DOWNSLOPE WINDS.

ROGERS

.TOP...NONE

In the hours before

Special weather statement, May 6, 11:18 AM CST, 1 hour 53 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1218 PM CDT SUN MAY 6 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS.  THE THREAT WOULD
GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO
COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE
WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER.

THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA BY
THE DURING AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE
PRIMARY THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL
ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS.  THIS FRONT
WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO
KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON
AND EVENING.
Special weather statement, May 6, 11:25 AM CST, 1 hour 46 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-062100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING
NATIONAL WEATHER SERVICE TOPEKA KS
1225 PM CDT SUN MAY 6 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS.  THE THREAT WOULD
GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO
COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE
WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER.

THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA DURING
AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT
SHOULD BE LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL
ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS.  THIS FRONT
WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO
KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON
AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Osage

When
May 6, 1:11 PM CST
Where
Osage County, 6 mi N of Burlingame
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -95.717

Hail, Osage

When
May 6, 1:16 PM CST
Where
Osage County, 5 mi N of Burlingame
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -95.833

Hail, Osage

When
May 6, 1:55 PM CST
Where
Osage County, 5 mi NE of Overbrook
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -95.833

Hail, Osage

When
May 6, 2:05 PM CST
Where
Osage County, Osage City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -95.483

Hail, Coffey

When
May 6, 3:40 PM CST
Where
Coffey County, 7 mi WSW of Waverly
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -95.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242628, 5240922, 5240923, 5240924, 5240925.